Repository: Freie Universität Berlin, Math Department

Generalized master equation for first-passage problems in partitioned spaces

Frömberg, Daniela and Höfling, Felix (2021) Generalized master equation for first-passage problems in partitioned spaces. Journal of Physics A: Mathematical and Theoretical, 54 (21). pp. 1-29.


Official URL:


Abstract Motivated by a range of biological applications related to the transport of molecules in cells, we present a modular framework to treat first-passage problems for diffusion in partitioned spaces. The spatial domains can differ with respect to their diffusivity, geometry, and dimensionality, but can also refer to transport modes alternating between diffusive, driven, or anomalous motion. The approach relies on a coarsegraining of the motion by dissecting the trajectories on domain boundaries or when the mode of transport changes, yielding a small set of states. The time evolution of the reduced model follows a generalized master equation, which takes the form of a set of linear integro-differential equations in the occupation probabilities of the states and the corresponding probability fluxes. Further building blocks of the model are partial first-passage time (FPT) densities, which encode the transport behavior in each domain or state. The approach is exemplified and validated for a target search problem with two domains in one- and three-dimensional space, first by exactly reproducing known results for an artificially divided, homogeneous space, and second by considering the situation of domains with distinct diffusivities. Analytical solutions for the FPT densities are given in Laplace domain and are complemented by numerical backtransform yielding FPT densities over many decades in time, confirming that the geometry and heterogeneity of the space can introduce additional characteristic timescales.

Item Type:Article
Subjects:Mathematical and Computer Sciences > Mathematics > Applied Mathematics
Divisions:Department of Mathematics and Computer Science > Institute of Mathematics
ID Code:2471
Deposited By: Monika Drueck
Deposited On:19 Oct 2020 12:48
Last Modified:02 Feb 2024 12:48

Repository Staff Only: item control page